Alert archive / Utah / High Wind Warnings in 2025
High Wind Warning 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this high wind warning at May 12, 2025, 11:36 AM MDT for Beaver County, Iron County, Washington County, Utah. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2025, 11:36 AM MDT (17:36 UTC)
- Expired
- May 13, 2025, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Iron County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 5.6 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3687 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
997 WWUS75 KSLC 121736 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1136 AM MDT Mon May 12 2025 UTZ122-130600- /O.UPG.KSLC.WI.Y.0014.000000T0000Z-250513T0600Z/ /O.NEW.KSLC.HW.W.0006.250512T1736Z-250513T0600Z/ Southwest Utah- Including the following locations - Cedar City, Beaver, and Milford 1136 AM MDT Mon May 12 2025 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Southwest winds 25 to 35 mph with gusts up to 65 mph. * WHERE...Southwest Utah. * WHEN...Until midnight MDT tonight. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ101-103>107-116-130600- /O.CON.KSLC.WI.Y.0014.000000T0000Z-250513T0600Z/ Great Salt Lake Desert and Mountains-Eastern Box Elder County- Northern Wasatch Front-Salt Lake Valley-Utah Valley-Cache Valley/Utah Portion-Eastern Juab/Millard Counties- Including the following locations - Bountiful, Payson, Brigham City, Wendover, West Jordan, Logan, Provo, Ogden, Nephi, Dugway, Snowville, Sandy, Salt Lake City, Scipio, Lehi, Fillmore, Smithfield, and Park Valley 1136 AM MDT Mon May 12 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...The Wasatch Front, Great Salt Lake Desert and Mountains, Cache Valley/Utah Portion, and Eastern Juab/Millard Counties. * WHEN...Until midnight MDT tonight. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. Secure outdoor objects. && $$ UTZ102-115-130600- /O.CON.KSLC.WI.Y.0014.000000T0000Z-250513T0600Z/ Tooele and Rush Valleys-Western Millard and Juab Counties- Including the following locations - Little Sahara, Grantsville, Tooele, Vernon, and Delta 1136 AM MDT Mon May 12 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...South winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Western Millard and Juab Counties and Tooele and Rush Valleys. * WHEN...Until midnight MDT tonight. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Secure outdoor objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov MT
2 follow-up statements
464 WWUS75 KSLC 122000 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 200 PM MDT Mon May 12 2025 UTZ122-130600- /O.CON.KSLC.HW.W.0006.000000T0000Z-250513T0600Z/ Southwest Utah- Including the following locations - Cedar City, Milford, and Beaver 200 PM MDT Mon May 12 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Southwest winds 25 to 35 mph with gusts up to 65 mph. * WHERE...Southwest Utah. * WHEN...Until midnight MDT tonight. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ120-121-126>131-131200- /O.NEW.KSLC.WI.Y.0015.250513T1500Z-250514T0300Z/ Castle Country-San Rafael Swell-Upper Sevier River Valleys-Bryce Canyon Country-South Central Utah-Capitol Reef National Park and Vicinity-Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the following locations - Goblin Valley, Koosharem, Loa, Bullfrog, Circleville, Green River, Bryce Canyon City, Hanksville, Panguitch, Torrey, Kanab, Escalante, Castle Dale, Big Water, Price, and Emery 200 PM MDT Mon May 12 2025 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Castle Country, San Rafael Swell, Bryce Canyon Country, Capitol Reef National Park and Vicinity, Glen Canyon Recreation Area/Lake Powell, South Central Utah, Upper Sevier River Valleys, and Western Canyonlands. * WHEN...From 9 AM to 9 PM MDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. Secure outdoor objects. Recreational boaters on area lakes should take shelter until winds subside. && $$ UTZ101-103>107-116-130600- /O.CON.KSLC.WI.Y.0014.000000T0000Z-250513T0600Z/ Great Salt Lake Desert and Mountains-Eastern Box Elder County- Northern Wasatch Front-Salt Lake Valley-Utah Valley-Cache Valley/Utah Portion-Eastern Juab/Millard Counties- Including the following locations - Wendover, Dugway, Salt Lake City, Snowville, Lehi, Smithfield, Ogden, Bountiful, Sandy, Logan, Nephi, Park Valley, West Jordan, Scipio, Fillmore, Payson, Provo, and Brigham City 200 PM MDT Mon May 12 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...The Wasatch Front, Great Salt Lake Desert and Mountains, Cache Valley/Utah Portion, and Eastern Juab/Millard Counties. * WHEN...Until midnight MDT tonight. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. Secure outdoor objects. && $$ UTZ102-115-130600- /O.CON.KSLC.WI.Y.0014.000000T0000Z-250513T0600Z/ Tooele and Rush Valleys-Western Millard and Juab Counties- Including the following locations - Grantsville, Delta, Tooele, Little Sahara, and Vernon 200 PM MDT Mon May 12 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Western Millard and Juab Counties and Tooele and Rush Valleys. * WHEN...Until midnight MDT tonight. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Secure outdoor objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov MT
963 WWUS75 KSLC 130559 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1159 PM MDT Mon May 12 2025 UTZ122-130700- /O.EXP.KSLC.HW.W.0006.000000T0000Z-250513T0600Z/ Southwest Utah- Including the following locations - Cedar City, Beaver, and Milford 1159 PM MDT Mon May 12 2025 ...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT... The threat of widespread warning level wind gusts has ended. A few isolated/localized southerly gusts to around 45 mph will remain a possibility until the cold front passes overnight, with a briefer period of gusty northwest winds following the frontal passage. $$ UTZ101>107-115-116-130700- /O.EXP.KSLC.WI.Y.0014.000000T0000Z-250513T0600Z/ Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Western Millard and Juab Counties-Eastern Juab/Millard Counties- Including the following locations - Grantsville, Fillmore, Park Valley, Tooele, West Jordan, Dugway, Scipio, Wendover, Sandy, Bountiful, Vernon, Salt Lake City, Logan, Payson, Smithfield, Snowville, Nephi, Ogden, Delta, Lehi, Brigham City, Provo, and Little Sahara 1159 PM MDT Mon May 12 2025 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT... The threat of widespread advisory level wind gusts has ended. A few isolated/localized southerly gusts to around 45 mph will remain a possibility until the cold front passes overnight, with a briefer period of gusty northwest winds following the frontal passage. $$ UTZ120-121-126>131-132300- /O.CON.KSLC.WI.Y.0015.250513T1500Z-250514T0300Z/ Castle Country-San Rafael Swell-Upper Sevier River Valleys-Bryce Canyon Country-South Central Utah-Capitol Reef National Park and Vicinity-Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the following locations - Green River, Bullfrog, Price, Goblin Valley, Panguitch, Kanab, Big Water, Circleville, Bryce Canyon City, Castle Dale, Torrey, Hanksville, Emery, Escalante, Loa, and Koosharem 1159 PM MDT Mon May 12 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Castle Country, San Rafael Swell, Bryce Canyon Country, Capitol Reef National Park and Vicinity, Glen Canyon Recreation Area/Lake Powell, South Central Utah, Upper Sevier River Valleys, and Western Canyonlands. * WHEN...From 9 AM to 9 PM MDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. Secure outdoor objects. Recreational boaters on area lakes should take shelter until winds subside. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov STW
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at May 12, 9:57 AM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 12, 9:57 AM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
957 AM MDT Mon May 12 2025
.UPDATE...Given current wind observations, winds are already
overperforming in many western Utah valley locations, and high res
ensembles support a broader threat area for wind gusts in excess
of 40 mph. Because of this, have expanded the going Wind Advisory
to include the majority of western Utah valleys, including the
Wasatch Front. No other changes anticipated. Previous discussion
follows.
&&
.SYNOPSIS...Very mild conditions persist into early next week, with
increasingly gusty winds as a deep system approaches. A strong
cold front associated with this system will pass through the
region late Monday evening into early Wednesday, ushering in a
period of cooler and more unsettled weather.
&&
.SHORT TERM (through 00z Thursday/6 PM Wednesday)...This
morning's GOES satellite mid-level water vapor imagery shows an
area of low pressure spinning off the coast of northern
California, with Utah and southwest Wyoming wedged between this
feature and a stout ridge east of the Rockies. This pattern has
maintained elevated southwesterly flow across the region overnight
into this morning. In fact, surface winds remain quite strong
across the region this morning, with gusts still in the 20-30 mph
range across portions of Utah and southwest Wyoming. These
conditions have allowed for continued mixing within the boundary
layer overnight, when in conjunction with H7 temperatures +9C have
resulted in low temperatures around 15-20 degrees above
climatological normals this morning. This morning's low
temperatures were nudged upwards in the latest forecast package to
account for this.
As the aforementioned low deepens along the west coast today,
southwesterly flow will further strengthen through this afternoon as
the pressure gradient tightens across the region. Wind gusts across
the forecast area will tick up significantly late this morning, with
widespread wind gusts to 30-40 mph into this afternoon and evening.
Stronger gusts are favored across the West Desert and Tooele and
Rush Valleys today, with gusts upwards of 55 mph likely; a Wind
Advisory was hoisted for these areas as a result. Given recent dry
conditions, strong winds today will be capable of producing patchy
blowing dust downstream of desert sinks or other sources of dust,
especially across western Utah.
The trough is expected to track into the Great Basin late today,
with an associated cold front nudging into northwestern Utah by the
evening hours. This front is expected to gradually sweep southeast
overnight into Tuesday morning. Winds switch northwesterly and ease
behind the front. Strong cold air advection behind the front will
yield temperatures around 20 degrees cooler on Tuesday, translating
to highs around 5-10 degrees below seasonal normals.
Moisture transport with this system is quite meager, though high-
resolution models support a band of light precipitation accompanying
the frontal passage Tuesday morning. This band is expected to become
quite disorganized by Tuesday afternoon as it reaches central Utah,
with more showery conditions developing in its place. The front will
continue to track into southern Utah into early Wednesday, with more
widely scattered showers developing Wednesday afternoon across the
region.
.LONG TERM (After 00Z Thursday)...Long term forecast period starts
with the axis of a broad mid/upper level trough starting to
translate further into the Intermountain West. Locally, flow will be
or will be transitioning into a deeper northwesterly flow on the
back end of the departing trough. Lingering moisture in combination
with modest PVA will result in a bit of continued northern shower
activity through the overnight hours, with a secondary uptick late
morning on through the afternoon hours generally along/east of the
northern high terrain. While warmer than that of Wednesday,
afternoon high temps Thursday will remain near to a bit below
climatological normal for mid May.
A little bit of uncertainty is noted for Friday. General model
consensus shows some sort of additional weak embedded impulse
translating through overhead, but differences in available moisture
and overall degree of forcing for synoptic scale ascent. Right now
about 40% of models eek out just enough of both for some low end
precipitation chances across the north (largely GFS weighted), with
the remainder favoring drier conditions. Even if things trend
towards a slightly wetter scenario, impacts look quite minimal.
Models have continued to trend towards another system impacting the
area over the weekend, though differences in the pattern evolution
are noted. In general, there is fair agreement that a shortwave will
dig southward through the PacNW and towards the Great basin region
Saturday. Thereafter into Sunday, discrepancies arise. Around 35% of
ensemble members carry this feature either cutting off or moving
through as a deeper trough. The remaining 65% maintain more of an
shallower open wave to grazer type of system. If the deeper trough
to cutoff scenario wins out, anticipate a cooler/wetter/more
unsettled pattern over the majority of the forecast region. In the
more open wave to grazer system, would expect a more muted cooldown
with precipitation potential more favored across northern locations.
There is also a number of timing differences member to member, with
associated potential frontal passage timings ranging anywhere from
Saturday night to Sunday night. Depending on the timing/strength, a
number of models do indicate potential for some localized modest
late-season snow accumulation above 9000 ft or so. Overall though
given all the moving pieces and being about a week out, will have to
monitor trends.
&&
.AVIATION...KSLC...Enhanced southerly winds continue this
morning, further increasing around roughly 17z. A cold front
tracks through the region late this evening, with winds switching
northwest around 06z Tuesday behind the front. Winds are expected
to gradually become lighter thereafter. Scattered rain showers
behind the front may impact the terminal between 18-00z, resulting
in increased low-to- mid level cloud cover during this period.
.REST OF UTAH AND SOUTHWEST WYOMING...Strong south to southwest
winds are expected again today, with gusts ranging from around 25-40
knots much of the TAF period after 16-17z. A cold front tracks into
northern Utah and southwest Wyoming this evening and overnight, with
winds switching northwesterly behind the frontal passage. Increasing
mid-to-low level cloud cover is expected Tuesday afternoon and
evening across the airspace, with scattered showers possible for
northern terminals between 18-00z.
&&
.FIRE WEATHER...Strong, southwesterly pre-frontal winds are
expected across much of Utah on Monday, with strongest gusts
upwards of 50-55 mph expected across the western portion of the
state. Extremely dry conditions will also precede the frontal
passage on Monday, with relative humidities in the single digits
to low teens for most locations. Improvement in overnight humidity
recoveries is expected behind the frontal passage overnight Monday
into Tuesday morning across northern and western Utah, with poor
recoveries across the eastern and southern portions of the state.
Gusty southwesterly winds continue across southeastern Utah on
Tuesday ahead of the cold front passage late Tuesday afternoon. A
cooler, more unsettled pattern will build into the region behind
the front Wednesday into Thursday.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until midnight MDT tonight for UTZ101>107-115-116-
122.
WY...None.
&&
Traphagan/Whitlam/Warthen
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:14 PM MDT | Special Weather Statement | SLC | Davis | 46 min |
| May 11, 6:47 PM MDT | Special Weather Statement | SLC | Davis | 43 min |
| May 11, 7:21 PM MDT | Special Weather Statement | SLC | Davis, Weber | 39 min |
| May 11, 7:51 PM MDT | Special Weather Statement | SLC | Salt Lake | 39 min |
| May 12, 2:00 PM MDT | Wind Advisory | SLC | Carbon, Emery, Garfield, Kane, Piute, San Juan and 3 more | 31 hr |
Nearby
High Wind Warnings in Utah, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.